A 52-year-old male undergoing a percutaneous coronary intervention after an inferior infarction treated with thrombolytic therapy was given abciximab with development of early severe reversible thrombocytopenia (platelet count nadir of 50,000 per mm3). The same patient underwent another percutaneous coronary intervention 10 months later and was given tirofiban without development of thrombocytopenia. This observation suggests that the development of thrombocytopenia with abciximab is not necessarily generalizable to other unique IIb/IIIa receptor antagonists. Tirofiban may be an appropriate consideration for patients who would benefit from a IIb/IIIa receptor antagonist and who are not candidates for abciximab therapy due to an episode of abciximab-associated thrombocytopenia. Further investigation of thrombocytopenia associated with IIb/IIIa receptor antagonists is warranted to determine appropriate approaches to the management of patients with a history of abciximab-associated thrombocytopenia.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Invasive Cardiology|
|State||Published - Feb 2000|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine